Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 431, NWS Jackson, MS

July 14, 2009Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 14, 2009, 3:37 AM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2009, 3:37 AM CDT (08:37 UTC)
Expired
Jul 14, 2009, 4:30 AM CDT
In force
53 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 173 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2009-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:56 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 13, 10:56 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1056 PM CDT MON JUL 13 2009

.UPDATE...TSRA COMPLEX OVER AR TAKING A BIT MORE TIME TO GET
ORGANIZED BUT STILL EXPECTED TO DIVE SEWD OVERNIGHT. LOCAL WRF SUITE
OF MODELS ARE DEPICTING THIS ACTIVITY WITH SEVERAL MEMBERS BRINGING
THE COMPLEX THRU THE DELTA AROUND OR JUST AFTER MIDNIGHT AND INTO W
CENTRAL MS 2-5AM BEFORE IT WEAKENS OVER CENTRAL EARLY TUESDAY. 00Z
RUC SUPPORTS A LITTLE SLOWER EVOLUTION AND THESE RUNS ARE ACTUALLY
GETTING MORE IN LINE WITH GFS HANDLING. HAVE TRIMMED POPS FOR SRN MS
OVERNIGHT TRYING TO DEPICT THE INCOMING COMPLEX A LITTLE BETTER WITH
50/50 VALUES IN NWRN CWFA. HAVE ALSO BOOSTED POPS AND LOWERED MAXES
FOR TUESDAY AS 18Z NAM/GFS RUNS COMING IN MUCH WETTER/SLIGHTLY
COOLER. NO CHANGE TO HEAT ADVISORY FOR NOW BUT WE COULD BE WATCHING
THE RETROGRADING UPPER ANTICYCLONE TAKING SHAPE MORE IN LINE WITH THE
ECMWF WHICH CARVES OUT A MAJOR LONGWAVE TROUGH OVER THE GREAT LAKES
AND MS VALLEY BY FRIDAY. /40/

PORTIONS OF THE PREVIOUS DISCUSSION: ANOTHER ELEMENT OF THE FORECAST
TO DISCUSS IS THE HEAT ADVISORY...WHICH HAS NOW BEEN SCALED BACK TO
MAINLY LOCATIONS WEST OF THE MISSISSIPPI RIVER. HERE...TEMPERATURES
WILL HAVE THE BEST OPPORTUNITY TO CLIMB UP NEAR THE CENTURY MARK WITH
HEAT INDICES RANGING BETWEEN 105-108 DURING THE AFTERNOON HOURS.
FURTHER EAST...DUE TO A COMBINATION OF CLOUDS...AFTERNOON CONVECTION...
AND WET GROUND CONDITIONS DUE TO MONDAYS GOOD COVERAGE OF SHOWERS
AND THUNDERSTORMS...TEMPERATURES LOOK TO ONLY CLIMB UP INTO THE LOWER
TO MID 90S. IN THESE AREAS THOUGH...HEAT INDICES IN SEVERAL PLACES
WILL STILL HOVER AROUND TO JUST ABOVE 100.

THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS BEGINNING WITH
WEDNESDAY. /19/

&&

.AVIATION...VFR CONDITIONS CURRENTLY BEHIND EARLIER MONDAY SHRA/TSRA
ACTIVITY. ANOTHER DISTURBANCE IN THE OZARKS WAS SETTING OFF ADDITIONAL
TSRA THAT WILL TRACK SEWD INTO ERN AR AND OUR DELTA REGION BEFORE 3 AM.
THIS COMPLEX SHOULD DRIVE INTO CENTRAL MS BY 09Z OR SO. AWAY FROM
ANY THUNDERSTORM ...BROKEN CEILINGS WILL STAY WELL ABOVE 5 KFT UNTIL
AFTER 08Z WHEN MVFR CONDITIONS DUE TO VISIBILITY RESTRICTIONS BEGIN
TO DEVELOP...ESPECIALLY IN AREAS THAT RECEIVED RAIN MONDAY. THE
FOG/MIST SHOULD DISSIPATE BY 14Z AND VFR CONDITIONS WILL RESUME UNTIL
SHRA/TSRA REDEVELOP. RAIN COVERAGE TUESDAY COULD IMPACT MOST OF THE
CENTRAL AND ERN TAF SITES AT ONE POINT OR ANOTHER DURING THE COURSE OF
THE DAY. /40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  91  75  95 /  52  44  29  29
MERIDIAN      70  91  73  95 /  19  49  29  27
VICKSBURG     74  93  74  95 /  38  33  22  25
HATTIESBURG   74  91  75  95 /  13  55  31  49
NATCHEZ       74  94  75  93 /  20  43  19  32
GREENVILLE    75  94  75  98 /  53  37   8  11
GREENWOOD     72  90  75  97 /  53  39  12  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR ARZ074-075.

&&
Hazardous weather outlook, Jul 13, 3:33 PM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CDT MON JUL 13 2009

MSZ018-019-025>066-072>074-142045-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
333 PM CDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

A FEW STORMS MAY BECOME STRONG TUESDAY AFTERNOON AND EVENING. WIND
GUSTS TO 50 MPH WILL BE THE PRIMARY CONCERN. HOWEVER...HEAVY DOWNPOURS
MAY LEAD TO LOCALIZED FLOODING AND PONDING OF WATER ON ROADWAYS AND
OTHER LOW LYING AREAS. FREQUENT DANGEROUS LIGHTNING CAN ALSO BE
EXPECTED. OUR WARM MOIST AIRMASS WILL DESTABILIZE WITH DAYTIME
HEATING TUESDAY AND COMBINE WITH ANOTHER DISTURBANCE DROPPING IN FROM
THE NORTHWEST TO RESULT IN THE DEVELOPMENT OF STRONG THUNDERSTORMS.

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON
AND EVENING AS AN UNSTABLE AND HUMID AIRMASS COMBINES WITH A SLOW
MOVING FRONT AND UPPER LEVEL DISTURBANCE. PENNY TO QUARTER SIZED
HAIL AND DAMAGING WINDS WILL ALL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THURSDAY.

ARZ074-075-LAZ007>009-015-016-023>026-142045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
333 PM CDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND
EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE WESTERN HALF OF
THE AREA TUESDAY THROUGH THURSDAY. HEAT INDICES WILL LIKELY TOP OUT
BETWEEN 105 AND 110 DEGREES EACH DAY. HEAT ADVISORIES WILL LIKELY BE
EXTENDED ACROSS THE AREA FOR THIS PORTION OF THE WORK WEEK. AN
EXCESSIVE HEAT WARNING MAY BE NEEDED FOR A PORTION OF THE AREA BY
WEDNESDAY IF DANGEROUS HEAT INDICES CAN BE REACHED AND TOP 110
DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON
AND EVENING AS AN UNSTABLE AND HUMID AIRMASS COMBINES WITH A SLOW
MOVING FRONT AND UPPER LEVEL DISTURBANCE. PENNY TO QUARTER SIZED
HAIL AND DAMAGING WINDS WILL ALL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:07 AM CDTFlash Flood WarningJANYazoo113 min
Jul 14, 7:10 AM CDTFlash Flood WarningJANHinds, Madison, Rankin2 hr
Jul 14, 8:18 AM CDTFlash Flood WarningJANYazoo117 min
Jul 14, 8:24 AM CDTFlash Flood WarningJANCopiah, Hinds, Rankin, Simpson2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.